Indiana, 2021

Strong Wind in Indiana, December 25, 2021

December 25, 2021 · NWS PAH · 4 events in 4 counties and zones

Strong south winds gusted up to 45 mph at times. The peak measured wind gust in southwest Indiana was 45 mph at the Evansville airport.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south winds gusted up to 45 mph at times. The peak measured wind gust in southwest Indiana was 45 mph at the Evansville airport. The strong south winds were observed mainly across the flatter terrain of the Wabash and Ohio Valleys. The winds increased as the pressure gradient tightened across the lower Ohio Valley ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 25, 6:44 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 25, 6:44 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
644 AM CST Sat Dec 25 2021

.UPDATE...
Issued at 618 AM CST Sat Dec 25 2021

For aviation section only.

&&

.SHORT TERM...(Today through Monday night)
Issued at 330 AM CST Sat Dec 25 2021

Beginning this Christmas morning under amazingly mild
temperatures in the mid and upper 60s at most locations. Gusty
south winds 25 to 35 mph have helped maintain the warm
temperatures overnight. A few fleeting showers scooting across the
Evansville Tri-state region early this AM will continue to zip
east out of the region by around sunrise.

Some model data suggest we will get into periods of sunshine
today, and indeed much of se MO has already cleared out early this
AM. The weak cold front expected to sag south into the forecast
region today is not expected to produce much if any precipitation
due to lack of overall moisture and forcing aloft. Christmas Day
record high temperatures appear to be toast in most locations, as
readings are expected to climb into the lower and mid 70s over all
except far nw areas. Even after the frontal passage on Sunday (as
weak high pressure make a brief appearance), max temps are still
expected to be some 20 or so degrees above normal for this time
of year.

A warm front is then expected to lift northeast across the region
Sunday night. This may spark a few showers, mainly over n/e
portions of the forecast area. Amounts are expected to be fairly
light though. We then get briefly into a warm sector later Sunday
night into Monday, before another weak cold front drops southeast
into the lower OH River Valley during the day Monday. Once again,
there does not seem to be much support or overall moisture with
the front, at least initially, as the front comes through and
stalls out over TN. In fact, could see temperatures flirt with or
top 70 degrees once again, especially over portions of se MO and
wrn KY.

The mid/upper level flow is expected to become more swly Monday
night. This could to lead to some overrunning precip north of the
stalled out front, especially after midnight.

.LONG TERM...(Tuesday through Friday)
Issued at 330 AM CST Sat Dec 25 2021

An active weather pattern is in store for the extended portion of
the forecast. In the middle and upper-levels, much of the central
CONUS will be under zonal/slightly southwest flow. Disturbances
embedded within this flow will provide ample chances for
precipitation. On Day 4/Tuesday through Day 5/Wednesday, widespread
likely to categorical PoPs are forecast to be present across the
region. This is due to a slow-moving surface cold front that will
gradually press south and east through the region. The slow movement
of the front and yet another period of climatologically extreme
precipitable water values (ensemble guidance is already showing
values of 200-400% of normal) could promote a heavy rain threat
Tuesday and Wednesday. Latest WPC QPF is likely on the meager side
of guidance (mainly 0.5-1.0" storm total). Potential is there for
upward adjustments in QPF as we draw closer to this event. While
severe weather is not expected, there may be enough instability
available for a rumble or two of thunder Tuesday afternoon and again
Wednesday afternoon.

On Day 6/Thursday, PoPs will gradually wind down from west to east as
the surface cold front clears the forecast area. Surface high
pressure will briefly build over the region. However, by Day
7/Friday, precipitation chances will begin to increase. Model
guidance breaks down quite a bit by this period. The GEFS shows a
powerful surface low racing through the Midwest, but the ECMWF keeps
this system weaker and suppressed to our south. Given the wide range
of possibilities, the NBM solution of slgt to chc PoPs seems
acceptable for now.

Temperatures on Tuesday will be near record values again, with
widespread values in the middle to upper 60s. Behind the front,
temperatures will 'cool' down to values in the upper 40s to middle
50s at most locations. Low temperatures will struggle to reach the
freezing mark even in the post-frontal airmass. The new year seems
likely to start on a mild note at this time.

&&

.AVIATION...
Issued at 640 AM CST Fri Dec 24 2021

Higher end MVFR to lower end VFR cigs 2-4 kft should be the rule
early today. Expect conditions to become all VFR by late morning.
Southwest winds will continue to gust 25-30 kts into the early
afternoon, then should begin to taper off and turn more west-
northwest as a cold front sags southeast across the OH River.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...DWS
AVIATION...GM
Hazardous weather outlook, Dec 25, 3:49 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 AM CST Sat Dec 25 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 AM CST Sat Dec 25 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Southwest winds are expected to gust 30 to 35 mph, especially
this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Locally heavy rain and a slight chance of thunderstorms are
possible Tuesday into Wednesday. Despite the chance of
thunderstorms, severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Dec 25, 8:13 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
813 AM CST Sat Dec 25 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-252100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
813 AM CST Sat Dec 25 2021

...Gusty Southwest Winds Today...

Strong southwest winds are expected to continue through early
to mid afternoon. Wind gusts of 25 to 35 mph are expected at
times. Be sure to secure loose outdoor items such as lawn
furniture and holiday decorations. Also, motorists should use
caution, especially those driving high profile vehicles.

Winds will gradually subside during the mid to late afternoon
hours.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Gibson

When
December 25, 10:00 AM CST to 2:00 PM CST
Where
Gibson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Strong Wind, Posey

When
December 25, 10:00 AM CST to 2:00 PM CST
Where
Posey forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Vanderburgh

When
December 25, 10:00 AM CST to 2:00 PM CST
Where
Vanderburgh forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Strong Wind, Warrick

When
December 25, 10:00 AM CST to 2:00 PM CST
Where
Warrick forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996384, 996385, 996386, 996387.